Is There A Correlation Between Vitiligo Repigmentation And Cancer?

Is There A Correlation Between Vitiligo Repigmentation And Cancer?

A recent report presents the case of a patient who used Nivolumab as treatment. According to the study, the patient had melanoma and he developed vitiligo while using this drug.

An unusual case

The report has been published in JAMA Dermatology documents. The patient developed melanoma on his knee. The treatment with Nivolumab began after the tumor and the lymph node was surgically removed several times, as they kept reappearing. The treatment began after a CAT scan revealed that cancer metastasized into the lower thigh and the right pelvis.

The Nivolumab treatment worked and all the tumor sites disappeared. However, the patient noticed vitiligo spots on the back of his hands, his back and his chest. These spots appeared during the course of the treatment.

However, eight months after the treatment was over, the spots disappeared, but brain metastases were discovered. The new tumor tissues were removed, but none of the treatments worked. Other lesions appeared, both in the brain and livre and Nivolumab had no effect. Doctors also noticed that the vitiligo spots remained the same size, and no other spots appeared.

The authors believe that the administration of Nivolumab may trigger the vitiligo spots, since the drug may affect both melanocytes and melanoma cells. As a consequence of that, the patient experienced both depigmentation and tumor shrinkage.

What is Nivolumab?

The Nivolumab drug that is approved by the US Food and Drugs Administration and it used for skin cancer or melanoma. Nivolumab is actually an antibody and it usually treats skin cancer that has metastasized or that cannot be removed with surgery. This drug can also be used for non-small cell lung cancer, squamous cell carcinoma of the neck and the head and Hodgkin lymphoma.

Share this post

Post Comment